MAUDE Adverse Event Report: Thoratec Corporation Thoratec® HeartMate 3® LVAS Implant Kit; Ventricular (Assist) Bypass

Thoratec Corporation Thoratec® HeartMate 3® LVAS Implant Kit; Ventricular (Assist) Bypass
Model Number 106524US
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Ischemia (1942); Renal Failure (2041); Septic Shock (2068); Cardiac Tamponade (2226); Cardiogenic Shock (2262); Bacteremia (4846)
Date of Event 06/30/2026
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient's course was reported to be complicated by cardiac tamponade despite multiple chest closure/washouts.The patient had cardiogenic shock from (b)(6) 2026 until (b)(6) 2026 , acute respiratory distress syndrome (ards) requiring veno-venous extracorporeal membrane oxygenation (vv ecmo) occurred from (b)(6) 2026 until (b)(6)2026, and tracheostomy placement occurred on (b)(6) 2026.The patient was later found to have profound lactic acidosis with septic shock due to gram-negative rod bacteremia on 19july2026, mesenteric ischemia on 20jul2026, severe coagulopathy on 20jul2026, and acute renal failure on crrt that was deemed unsurvivable from 30jun2026 until 20jul2026.After discussion with the family at the bedside, the decision was made to transition to comfort care to alleviate patient suffering in the setting of a non-survivable condition.The patient ended up passing away due to septic shock as a result of gram-negative rod bacteremia.The outcome was considered therapy related.The pump was not explanted.The device operated as expected.
 
Additional Manufacturer Narrative
Due to system limitations, the following codes were not included in section h6: 1696 - adult respiratory distress syndrome 1779 - coagulation disorder.Manufacturer's investigation conclusion: a direct correlation between heartmate 3 left ventricular assist system (lvas), serial number (b)(6), and the reported events and subsequent patient outcome could not be conclusively established through this evaluation.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revisions of the instructions for use (ifu) and patient handbook can be found on the eifu page of the abbott website.The heartmate 3 lvas ifu and the heartmate 3 lvas patient handbook are currently available.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including infection (local, driveline, and pump pocket), pericardial fluid collection, and renal dysfunction, that may be associated with the use of the heartmate 3 left ventricular assist system.Section 6 of the ifu, ¿patient care and management¿, lists infection as a potential late postimplant complication.Furthermore, several sections of the hm3 ifu and patient handbook provide care instructions regarding how to prevent infection as well as suggested responses in the event of infection.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
Thoratec® HeartMate 3® LVAS Implant Kit
Common Device Name
Ventricular (Assist) Bypass
Manufacturer (Section D)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
Thoratec Corporation
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
+1(781)852-8207
MDR Report Key50461897
Report Number2916596-2026-2919095
Device Sequence Number18594691
Product Code DSQ
UDI-Device Identifier05415067039323
UDI-Public(01)05415067039323(17)270902
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 08/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number106524US
Device Catalogue Number106524US
Device Lot NumberL00004882
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/05/2026
Initial Report FDA Received Date08/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/31/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR
Patient SexMale
Patient Weight118 LB
Patient RaceWhite